TheLupusSite.com banner

1 - 11 of 11 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter #1
Having just found this site this morning I can already see how much help it is going to be. So before I jump into the different areas I need help/advice I shall do a quick intro:

My name is Louise and I'm a Brit who lives permanently in Madrid, Spain.
I was diagnosed 10 1/2 years ago (age 30) with SLE, Sjogrens, APS and Reynauds, as well as the less critical PCOS (polycystic ovaries). I was lucky as my diagnosis came after 11 years of difficulties, including 5 miscarriages, but without me being in a flare and I was diagnosed by Dr Graham Hughes of APS/Hughes Syndrome fame.
My real issues are supposedly APS related and I have had TIAs in the past and in May 2001 had to go on longterm disability and have yet to be considered well enough to return to my work though I have in that time recovered a lot of my health, sufficicent to have 2 gorgeous little boys (now aged 3 1/2 and 21months).
My current issues started with the birth of my eldest in 2005 as I went into a flare during labour and 3 months post partum consultant prescribed me steriods, something had always wanted to avoid. They were brilliant a real lifesaver, literally.
I was delcared well enough to try for baby 2 but pregnancy created another flare and now 21 months post partum my body is truly struggling.
So now I find myself on steriods, plaquenil (my control drug for the past 10 years) and in Jan we added in Methotrexate 15mgs (plus am on warfarin for life for the APS).
How hard can all this get? I am quite a positive and easy going person with loads of patience - or I was. Now I am struggling and my kids are getting the worst of all the disease can deliver with my moods and shouting and inability to keep balanced.
My overall issues are joint inflamation, muscle pains and the Sjogrens means the dryness as well as peripheral neuropathy in my feet and some brain issues in terms of memory and concentration.
I know I am very lucky in relation to so many with SLE and indeed some drs try to take my SLE diagnosis away and even my Sjogrens but then a symptom pops up that is apparently only attributable to that disease. Either way I dont care what the label is since atleast nowadays drs take me seriously and the drugs are the same for all the symptoms no matter what the diseases.

I shall now leave my not so short into and go to the meds forum to ask for anyone to tell me if they have found depression or mood swings to be related to longterm use of steriods or from metho and if the nausea from the meth will ever leave me - it's 4 days out of every 7 at the moment.

Thank you everyone for being here - I help run the Hughes Syndrome Pregnancy Support board and know already how critical these forums are to our overall knowledge and coping. I look forward to spending many hours in here getting to know you all.

All the best
Louise
 

·
Administrator
Joined
·
7,565 Posts
Hi Louise

Welcome to the site. I am sorry that you have had a tough time, how amazing though to be seen by prof hughes!! Steroids can cause mood swings, I would advise you to go back to your doc and discuss this with them. Dealing with this illness is hard enough but doubly so when you have young children. I hope that things improve for you soon.

Deb
 

·
Registered
Joined
·
8 Posts
Discussion Starter #3
Hi Deb

Thank you for the welcome and am looking at tapering dose of the steriods to see if that helps. Atleast I know I can up the plaquenil temporarily to deal with fatigue etc.

Louise
 

·
Registered
Joined
·
4,444 Posts
Lupus itself can cause mood swings too - as well as the steroids. I did suffer from some aggression type issues when I was on 20mg prednisone for a while. It sounds like you're trying some new medications so hopefully will find some improvement soon.

Are you taking the methotrexate in pill format or by injection? Many people here have switched to injections format to ease that nausea side effect and found that it completely eliminated it for them. Has your doctor instructed you to take folic acid supplements either 6 or 7 days a week as well? Many here have found taking that can help reduce undesireable side effects as well.

I had a little girl born in 2005 too, she's four already! Hard to believe. I also flared quite badly a few months after delivery and was very sick for the first few years from lupus and multiple infections from her being in daycare. It is hard to get through. Rest up as much as you can and do your best to stay positive. If your mood gets too bad, don't be afraid to talk to a doctor about it as often times anti-depressants and/or talk therapy can really help.
 

·
Registered
Joined
·
8 Posts
Discussion Starter #5
Hi Maia

Thank you for that. I am taking the pill as think consultant wants to see how it works for me, shall encourage her to consider the injections as the improvement with the joints and inflammation has been so fantastic already that definately want this to work. Am only 7.5mg of folic acid only one day a week, 24 hours after the methotrexate - guess I ought to suggest this is increased.

Unfortunately here in Spain limited help for depression - with the post natal was offered anti-depressants once and then no one ever followed up and certainly no therapy on offer! Have spoken to my GP today though about some clotting issues and get the feeling she is concerned so will talk to her about 'support'.

Appreciate your input.
 

·
Registered
Joined
·
28 Posts
sun in spain

hi and welcome to the site i a new member myself,
just wanted to ask you how you deal with the sun over there heading there in june always worried about getting a flare from sun do you find it hard to avoid
 

·
Registered
Joined
·
8 Posts
Discussion Starter #7
Hi Helen

Up until now I have been a lucky lupie and not had sun sensitivity except when in a serious flare when the issue is more being near grasses and plants and get rashes on hands and arms. At the moment I am suffering from nausea and headaches in the days after each dose of metho which usually hits me when I go near sun or outside so was wondering of it is sun sensitivity reaction. As yet have no solutions though I will say that like anywhere that is sun filled one starts avoiding the sun and seeking shade automatically. Floppy hats, long sleeves, loose clothing, high factor sun protection - everything I basically have had to do the past few years for my little boys.
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Loise,
Hi and Welcome to the site. It seems you have had a hard time with all that has been going on. I am so sorry that you lost so many loves before getting a little help. I do want to read you other post so will see you over there and also hope to see you in chat also.
 

·
Registered
Joined
·
1,999 Posts
Hi Louise,
Welcome to the board.
I was diagnosed 20 years ago, and have been on methotrexate for 17 years. I have done it with pills, injections, and have done iv for the last 11 years. I have a thread on my experience with it down under the cytotoxic drugs. You may want to look at that and see if any of my experience helps you.

I started with tablets and had a lot of side effects with them. Once I went to injections I saw a large side effect decrease and even more when I went to iv. My oncologist explained that when you take it in tablet form, you lose about half of it in detoxifying by the liver. Injections get the benefit of about 80 to 90% while IV gets nearly 100% benefit. Just fyi. Methotrexate and folic acid are only 1 chemical bond different. Using folic acid will reduce the damage to the liver by the mtx. It also helps to reduce the damage to healthy cells by the mtx. The nausea and aching will ease as more of the damaging inflammatory cells are reduced by the mtx. The dead cells tend to pool in joints and muscles. The longer you are on mtx, you will find that there are fewer inflammatory cells, hence less reaction, as they are "killed" off. Keeping your hydration up will help to reduce some of the reaction as you flush out the dead cells. There are some weeks that I just react, I can have weeks and weeks with no problem, but that one I am hitting the compazine (for nausea) and gi problems too. I found that if I plan the 2 days after to kind of be quiet and not busy, I am not upset when I need it, and consider it a bonus if I am able to do what I want.

I am more than willing to share any "lessons" of living on mtx, or whatever. You can send a PM [private message] if you want. I've lived with mtx a long time, and it is what has kept me going. For me, it has been the right drug.

Good luck, and let your body be your guide. It is hard to learn to listen to it, and to face disappointment if you aren't able to do planned activities.
Sally
 

·
Registered
Joined
·
1,640 Posts

Hello Louise,

A big welcome to the site! Glad to meet you. I hope to get to know, you beter in the future..

Best Wishes,
Sandy
 

·
Registered
Joined
·
8 Posts
Discussion Starter #11
Hi Sally

Sorry it has taken me a while but I wanted to thank you for your welcome and your experience of metho in the drugs section as it has been really helpful and made me much more cheerful about the whole process.

I am doing okay and waiting for my first set of bloods to come back to see if metho has had any effect on my counts (at the moment basic tests are taking 2 weeks to come back at my local clinic). I am calmer and life is more balanced and I also started tapering my steriods. Current issue is increase in aches and pains and greater fatigue BUT far less screaming rages and more able to cope with the metho nausea - am going to beg for injections when see specialist on 17th!

Thank you again for sharing your experience and knowledge. Must make more time to hang around here and meet you all better.

All the best
Louise in sleety, snowy Madrid
 
1 - 11 of 11 Posts
Top